Alert archive / Oklahoma / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 26, NWS Norman, OK

March 25, 2002Coal County, Johnston County, Oklahoma

NWS Norman, OK issued this severe thunderstorm warning at Mar 25, 2002, 9:43 AM CST for Coal County, Johnston County, Oklahoma. It was in force for 47 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Mar 25, 2002, 9:43 AM CST (15:43 UTC)
Expired
Mar 25, 2002, 10:30 AM CST
In force
47 min
Issued by
NWS Norman, OK
Area
Counties, with a storm outline in the text

Counties Coal County, OK, Johnston County, OK

The radar

The Norman radar (KTLX), 117 km from the middle of the area, began a volume at 15:47 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Mar 25, 9:52 AM CSTHail 0.88Bromide, OK
Mar 25, 10:05 AM CSTHail 0.88Clarita, OK

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Norman, OK (KOUN), launched 12:00Z, 3.7 hours before the alert went out and 115 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Norman, OK at 12:00Z on 2002-03-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Norman, OK at 12:00Z on 2002-03-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 108 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
605 m above ground
0-6 km bulk shear
84 kt
0-1 km storm-relative helicity
108 m²/s²
0-3 km storm-relative helicity
297 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KOUN 251543
SVROKC
OKC029-069-251630-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORMAN OK
941 AM CST MON MAR 25 2002

THE NATIONAL WEATHER SERVICE IN NORMAN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  COAL COUNTY IN SOUTHEAST OKLAHOMA
  JOHNSTON COUNTY IN SOUTHEAST OKLAHOMA

* UNTIL 1030 AM CST

* AT 941 AM CST...DOPPLER RADAR DETECTED A SEVERE THUNDERSTORM 6
  MILES SOUTH OF CONNERVILE...MOVING NORTHEAST AT 45 MPH.

* LOCATIONS IN THE WARNING INCLUDE BROMIDE...CENTRAHOMA...CLARITA...
  COALGATE...CONNERVILE...OLNEY...PHILLIPS...PONTOTOC AND TUPELO

  HAIL UP TO THE SIZE OF QUARTERS IS LIKELY WITH THIS SEVERE         
  THUNDERSTORM.

LAT...LON 3443 9677 3427 9667 3455 9613 3476 9623

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 25, 2:50 AM CST, 6 hours 53 minutes earlier.

Area forecast discussion, Mar 25, 2:50 AM CST, 6 hours 53 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
250 AM CST MON MAR 25 2002

NEXT TWO TO THREE DAYS SHOULD HAVE NICE SPRING-LIKE WEATHER BEFORE
SYSTEM CURRENTLY OFF SOUTHERN CAL COAST INCREASING THE CHANCE OF
RAIN OVER THE WEEKEND.  PRESSURE GRADIENT WILL INCREASE THIS MORNING
SO SOUTHERLY WINDS WILL ONCE AGAIN CRANK UP.  20 TO 30 MPH OUT
WEST STILL LOOKS GOOD WITH 15 TO 25 CENTRAL SECTIONS.  MODELS STILL
SHOW BOUNDARY/COLD FRONT ASSOCIATED WITH NORTHERN STREAM SYSTEM MOVING
INTO NORTHWEST OK BY 12Z THURSDAY.  AVN AND ETA NOT IN TOTAL AGREEMENT
WITH SOUTHERN PROGRESS OF WIND SHIFT AND RETURN TO SOUTHERLY AND
SOUTHEASTERLY WINDS.  ETA KEEPS WEAK SURFACE HIGH NORTH WITH MORE
OF A EASTERLY TO MAYBE SOUTHEAST FLOW...WHILE AVN DEVELOPS AREA OF
LOW PRESSURE WEST WITH MORE OF A SOUTHEAST WIND.

HOWEVER MAIN WEATHER STORY WILL BE PROGRESS OF WEST COAST SYSTEM.
00Z MRF SHOWS AN OPEN WAVE BY 12Z OVER NORTHERN LOUISIANA...WHILE
CANADIAN HAS CLOSED LOW BETWEEN MAF AND ELP.  STILL A LOT OF
UNCERTAINTIES WITH TIMING AND TRACK OF THIS SYSTEM.  STILL WOULD
IMAGINE MOST OF AREA GETTING IN ON SOME RAIN AS UPPER LOW MOVES OVER
SOUTHWESTERN STATES OR NORTHERN MEXICO (WAA) WITH A TIGHT PRECIP
GRADIENT AS UPPER LOW TRACKS TO OUR SOUTH.  WILL KEEP WEEKEND
EXTENDED AS IS.  MODELS ALSO SHOW EASTERN PACIFIC RIDGE BUILDING
LATE IN THE WEEKEND INTO EARLY NEXT WEEK...WITH ANOTHER SHOT OF COLD
AIR COMING IN AROUND TUESDAY.  MAY LOWER DAYTIME HIGHS SOMEWHAT FOR
TUESDAY.

NUMBERS AND STUFF TO FOLLOW

SIX

.OUN...
OK...NONE.
TX...NONE.

In the hours before

Local storm report, Mar 25, 7:25 AM CST, 2 hours 18 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
725 AM CST MON MAR 25 2002

TIME (CST) .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0725 AM    3 W OVERBROOK             OK   1.00 INCH HAIL
03/25/02   LOVE                           PUBLIC REPORT

FM
Local storm report, Mar 25, 7:44 AM CST, 1 hour 59 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
744 AM CST MON MAR 25 2002

TIME (CST) .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0740 AM    6 NW LEBANON              OK   1.75 INCH HAIL
03/25/02   MARSHALL                       PUBLIC REPORT

FM
Local storm report, Mar 25, 8:25 AM CST, 1 hour 18 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
825 AM CST MON MAR 25 2002

TIME (CST) .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0812 AM    1 SW RUBOTTOM             OK   .88 INCH HAIL
03/25/02   LOVE                           PUBLIC REPORT

FM
Local storm report, Mar 25, 8:51 AM CST, 52 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
851 AM CST MON MAR 25 2002

TIME (CST) .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0835 AM    ADA                       OK   .88 INCH HAIL
03/25/02   PONTOTOC                        ADA POLICE DEPARTMENT
Local storm report, Mar 25, 9:01 AM CST, 42 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
901 AM CST MON MAR 25 2002

TIME (CST) .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0830 AM    10 N LEON                 OK   1.00 INCH HAIL
03/25/02   LOVE                           SPOTTER REPORT

0859 AM    7 S ARDMORE               OK   1.00 INCH HAIL
03/25/02   CARTER                         ARDMORE/CARTER CO. EOC

FM
Local storm report, Mar 25, 9:14 AM CST, 29 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
914 AM CST MON MAR 25 2002

TIME (CST) .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0905 AM    ARDMORE                   OK   .88 INCH HAIL
03/25/02   CARTER                         ARDMORE/CARTER CO EOC

KB

The office that day

Everything else NWS Norman, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 24, 7:49 PM CSTSevere Thunderstorm WarningOUNLincoln, Pottawatomie, Seminole26 min
Mar 24, 8:04 PM CSTSevere Thunderstorm WarningOUNOklahoma41 min
Mar 24, 8:13 PM CSTSevere Thunderstorm WarningOUNSeminole17 min
Mar 24, 8:18 PM CSTSevere Thunderstorm WarningOUNLincoln27 min
Mar 24, 8:36 PM CSTSevere Thunderstorm WarningOUNPottawatomie, Seminole24 min
Mar 24, 8:44 PM CSTSevere Thunderstorm WarningOUNLincoln16 min
Mar 24, 8:59 PM CSTSevere Thunderstorm WarningOUNLincoln16 min
Mar 24, 9:07 PM CSTSevere Thunderstorm WarningOUNHughes23 min
Mar 25, 12:21 AM CSTSevere Thunderstorm WarningOUNPottawatomie, Seminole39 min
Mar 25, 6:47 AM CSTSevere Thunderstorm WarningOUNJefferson28 min
Mar 25, 7:04 AM CSTSevere Thunderstorm WarningOUNLove26 min
Mar 25, 7:36 AM CSTSevere Thunderstorm WarningOUNMarshall24 min
Mar 25, 7:49 AM CSTSevere Thunderstorm WarningOUNJohnston31 min
Mar 25, 8:09 AM CSTSevere Thunderstorm WarningOUNCarter, Love51 min
Mar 25, 8:28 AM CSTSevere Thunderstorm WarningOUNPontotoc32 min
Mar 25, 9:01 AM CSTSevere Thunderstorm WarningOUNCarter, Johnston44 min

Nearby

Severe Thunderstorm Warnings in Oklahoma, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.